Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
140 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for chronic diarrhea

Answered by
Dr.
Dr. Anshul Varshney

Internal Medicine Specialist

Practicing since :2009

Answered : 3072 Questions

default
Posted on Wed, 18 Jun 2014 in Digestion and Bowels
Question: I'm taking Normet for gastrointestinal bacterial infection of some type - likely from contaminated food - i'm in XXXXXXX - in day 4 of diarrhea so thought best to begin treatment. I've spent 40+ years in XXXXXXX and "running stomach" is unusual. Stool is muddy brown, not watery, very pungent. No stomach ache. no nausea. Had unusual intense headache on days 2 and 3 - which i never have. Today day 4 ive taken 2 doses of 2 tabs each containing 200mg of metronidazole and 200mg of norfloxacin. diarrhea has ceased and i can pass gas now without liquid XXXXXXX Q1: how long should i continue this dosage - it seems like a very powerful antibiotic. Q2: any vitamins/minerals (food supps) should I avoid? I take quite a few.
doctor
Answered by Dr. Anshul Varshney 1 hour later
Brief Answer:
Need a few more details

Detailed Answer:
Dear Friend.
Welcome to HCM. I am Dr Anshul Varshney. I understand your concern.
It seems you are suffering from Chronic Diarrhea.
I would however like to know a few more details:
1. Is your diarrhea chronic since 40 years? Or just off and on?
2. Have you noticed any relationship between diarrhea and consuming dairy products or wheat products?
3. Any pain in abdomen associated?
4. Is it ever like that your loose stools develop following changing some location in Africa?

As far as your query is concerned,
1.You should continue with these antibiotics for 5 days. If you have no problem in consuming them then don't worry about power of antibiotic.
2. Few people develop loose stools following multivitamin supplements so you can stop them and then see for few days.

Hope this helps.
Stay Healthy.
Dr Anshul Varshney
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Anshul Varshney 9 hours later
Thanks for your advice. My answers are below:
1 - i live in the US and part time in Senegal. I rarely have diarrhea and have a strong immune system.
2 - no -- i do avoid wheat and dairy, but when traveling this is hard. This diarrhea is not from dairy or gluten since i travel 4mos of the year in XXXXXXX
3 - no pain in abdomen
4 - no. I do know which countries are more dangerous food-wise though. But i suspect I got this from Liberia, which has terrible food hygiene.
I'll continue with the antibiotic. Could you verify that my dosage is not too much? I got good improvement yesterday from my first dosage, but today (Day 2 of the regimen) the diarrhea is back. No reactions to the pills - and i've stopped the food supps (fish oil, COQ10, etc.).
doctor
Answered by Dr. Anshul Varshney 3 hours later
Brief Answer:
Detail follows

Detailed Answer:
Dear Friend.
I would recommend you to get IgA Anti TTG antibody.
Dose of Norfloxacin is 400 mg twice a day. And metronidazole 400 mg thrice a day.
Just check if you are taking this dose only.
If you have any further query please ask me.
Stay Healthy.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Anshul Varshney 19 hours later
Hi - thanks for your help. A few follow-up questions. I'm in Day 3, have taken 5 doses of Norfloxacin and metronidazole. Diarrhea continues but differently. WHen i eat, stomach has trouble digesting - food remains in bloated stomach for many hours then finally goes through the tunnel and comes out diarrhea, but different from before. I've been eating normally (but much less) although avoiding the usual(dairy etc). During day i can pass gas carefully, but at night I have soiled my underwear every night, which wakes me up fortunately. the pharmacist recommenced activated charcoal to lessen gas, which i started yesterday with one dose. I take that 2 hrs away from medication.
Q1: is it unusual that this takes so long to stop diarrhea
Q2: should I be taking flora (yoghurt & acidophilus) or wait until antibiotics are finished?
Q3: how can my stomach digest food without flora?
Q4: i normally take hydrochloric acid tabs (betaine) and enzymes since at my age, my stomach does not produce enough,and it helps a lot. Should i take these while on this medication?
I appreciate your help - first time using this system. I also like having access to a doctor who (probably) knows a lot more about gastrointestinal bacteria than most XXXXXXX physicians - I'm assuming you're living in a country where that is a regular issue, like here in XXXX
doctor
Answered by Dr. Anshul Varshney 15 minutes later
Brief Answer:
Detail follows.

Detailed Answer:
Dear Friend.
It seems you are suffering from Malabsorption Syndrome.
So I suggest you to get that test I have suggested for Celiac disease.
I also recommend you to stop for few days consuming dairy products and see if your diarrhea stops as it can be because of Lactose intolerance.

1. Antibiotics would only help if the diarrhea is infective.

2. You can take the supplements even with antibiotics.

3. Stomach has its own enzymes which helps in digestion. So you can take those supplements and enzymes, they are not going to harm you.

4. You can take this enzyme while you are on antibiotics.

In case you have persistent diarrhea even after 5 days, get following:
1. Upper GI Endoscopy.
2. Stool examination.
3. HIV
4. IgA Anti TTG Antibodies.

I would like to review once you have the reports
As far as consulting is concerned, I deal with Gastrointestinal cases a lot as in XXXXXXX we have severe cases of that.

If you have any further query please ask me, else close the discussion and rate it.
Stay Healthy.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Medical Topics ,  

Recent questions on  Chronic diarrhea

doctor1 MD

My father has an enlarged spleen along with lymphoma. Over the last couple of months he has lost lots of weight, and has just been referred back to...

doctor1 MD

My son is 14 and has chronic diarrhea . I know is lactose intolerant but the diarrhea is pretty much every day. He also has bouts of nausea . About...

doctor1 MD

My daughter would turn three in november. Her problem is that she has been having chronic diarrhea for the last two months. She has under eye...

doctor1 MD

Hi I am very confused. I have Celiac Disease going on 8 years and have been on a gluten-free diet also. My problem is I cannot figure out why i don...

doctor1 MD

I take medication and cannot take pills so I cruch them and put them in water and wait til they dissolve then drink it my medication list is...

doctor1 MD

Will a HIDA scan help in the diagnosis of Habba Syndrome?

doctor1 MD

I have heard on t.v. about a problem called nets I have had bowel problems since 1999 after radiation and I am wondering if this could possibly be...